2 young adults die of suspected heroin deaths in four days’ time

Two young adults have died in suspected heroin overdoses in a four-day period this past week, and several others have been hospitalized.

A public safety alert was issued by Bartholomew County Sheriff Matt Myers after the department reported it was investigating three suspected heroin overdoses within 48 hours, possibly involving heroin cut with the powerful painkiller Fentanyl.

A 21-year-old woman was found unresponsive at 2:13 a.m. Tuesday at a home in the 14000 block of South Jonesville Road, Bartholomew County Coroner Larry Fisher said.

Although deputies administered the anti-opioid drug Narcan and began cardiopulmonary resuscitation, she was pronounced dead at the Columbus Regional Hospital emergency room, sheriff’s deputies said.

Deputies found a metal spoon with white residue and an empty syringe nearby, investigators said.

A second death attributed to suspected heroin overdose involved a 29-year-old man in Columbus, Fisher said. The victim was found unresponsive at 9:25 a.m. Feb. 26 at a home in the 2200 block of McKinley Avenue, Columbus police said.

In addition to those cases, Bartholomew County Sheriff’s deputies were sent to:

The 10000 block of West Hillview Place at 6:31 a.m. Monday about a possible overdose. A 49-year-old male reportedly had taken pills and was unresponsive. Deputy Jessica Pendleton administered two doses of Narcan, and the individual was transported to Columbus Regional Hospital, deputies said. Myers said the case is being investigated as an opioid overdose.

5371 E. County Road 50N at 12:24 a.m. Sunday about an unconscious female. The woman was given three doses of Narcan, and CPR, and began breathing, deputies said. She was transported to Columbus Regional Hospital. A woman who called police about the unconscious woman was arrested on charges of possession of heroin and a warrant out of Johnson County.

Myers said the overdose incidents show a pattern of victims not knowing if they are using heroin that has been cut with another substance such as Fentanyl or ultra-potent heroin that can kill instantly.

Since users don’t know what type they might be using, the amount they use could be potentially fatal, Myers said.

Cutting a drug involves adding a substance that dilutes the purity and increases the appearance of greater volume. Some drug dealers cut other substances into the drugs to increase their profits, Myers said.

Increasing evidence

The sheriff’s department has used Narcan eight times since April 2015, with seven people revived and the eighth being Tuesday morning’s fatality.Columbus police responded to 23 opioid/heroin overdoses in 2015, involving 14 individuals who were unconscious. In 13 of those calls involving unresponsive individuals, officers administered Narcan and the person’s life was saved, according to the department’s annual report. There was one overdose death in 2015, in that case it was too late for Narcan to be administered, the department’s annual report states.So far this year, Columbus police have administered Narcan three times in overdose calls, comparable to 2015, said Lt. Matt Harris, Columbus police spokesman.

Columbus Regional Hospital has seen an increasing number of heroin overdoses but was compiling numbers to determine just how much that increase might be, said Kelsey DeClue, hospital spokeswoman.

The Bartholomew County Jail already has booked seven individuals into the jail on heroin-related charges this year, jail officials said. In 2015, there were 21 heroin bookings for the entire year, jail officials said.

While there are more methamphetamine arrests, Myers said the community’s highest priority has to be heroin because the drug is killing people.

Mixing with other drugs

Toxicology tests usually reveal whether a heroin overdose death involved the substance being cut with other drugs such as Fentanyl, Fisher said. Describing Fentanyl as a powerful painkiller often used in cancer treatment for pain relief, Fisher said an overdose of the drug causes the respiratory and nervous system to shut down.If a person using heroin doesn’t know the drug has been cut with such a powerful drug, it becomes Russian Roulette, Myers said. One dose can kill, he said.“They don’t know if the drug is diluted or if they are getting the pure stuff,” Myers said.

The overall addictive quality of heroin is also manifesting itself in desperation of some addicts who steal from their families, neighbors or strangers to fuel their habit, Myers said.

The lack of local drug-treatment programs specifically geared toward opioid abuse and the drugs’ availability are starting to have lethal consequences for young people, he said.

Jail officials are seeing the same individuals being arrested for offenses related to their drug habit, then spending time in jail, getting released and then repeating the process, Myers said.

On Feb. 21, a female inmate in the Bartholomew County Jail overdosed in another suspected heroin incident, and jail officials are still investigating how she obtained the drug while incarcerated, Myers said. The inmate was unresponsive and jail staff used Narcan to revive her before she was taken to the hospital.

Myers said families and friends of those who are using must step up to save their loved ones.

“Find out where they are getting this stuff and call the sheriff’s department,” he said. “This is a community-wide problem.”

Have a tip?

If you have a tip to identify drug deals or drug trafficking, call the Bartholomew County Sheriff’s Department tip line at 812-379-1712.

To reach the Columbus Police Department, call 812-376-2600.

Author photo
Julie McClure is assistant managing editor of The Republic. She can be reached at jmcclure@therepublic.com or (812) 379-5631.